Advertisement

Home / Health / A fall is dangerous

A fall is dangerous

YOUR HEALTH | Buy a walking stick may be a good idea for the elderly
You might fall and, at your age, it can be very dangerous as your bones may break.

Dr Gita Mathai   |     |   Published 14.10.20, 03:05 AM

Q. I am 84 years old. I sleep poorly. When I get up in the night to pass urine, which is at least once, I feel giddy and am afraid I might fall.

You might fall and, at your age, it can be very dangerous as your bones may break. When you get up from bed, turn to one side, before attempting to sit up. Buy a walking stick (a tripod or quadripod is good) and keep it by the side of the bed. Hold it firmly while getting up and walking. Check your medications with your physician and see if anything is contributing to the drowsiness.

Advertisement
Diet fail

Q. I am trying to reduce weight with diet and exercise. I know a negative balance of 3,500 calories means a weight loss of half a kilogram but, despite strict calculations, that does not seem to work.

Weight loss is a complex process determined by genetics, metabolic rate, gut microbes and the quality of food you eat. Processed food is more resistant to weight loss. If you are unsuccessful, you need to exercise for at least an hour a day with a combination of aerobic exercises, weight training and stretching. If nothing works, you should consult a dietician.

Rapid heartbeats

Q. I am on thyroid replacement. Of late, I have sudden attacks of rapid heartbeats and I also feel nauseated and breathless.

This can be dangerous. Sudden attacks of rapid heart rate can cause a blot clot to form and then become dislodged, resulting in a stroke. It may be just that your thyroid medication dose needs adjusting. Since there are several other reasons for this symptom, you need to consult your physician.

Paracetamol safe

Q. I have pain in my joints for which I take paracetamol. I thought it was a very safe drug but recently I read that it causes liver damage.

Paracetamol is a safe drug but it has to be taken in the correct dosage, which is not more than 500mg every 4-6 hours in adults and 10-15mg/kg/dose in children.

TB medicine

Q. I have TB in the abdomen. I find the medication very difficult to tolerate, so I have stopped it. I feel better and have no fever.

Tuberculosis medication may cause nausea and other irritating side effects. The problem is that if you do not take it, despite initially feeling better, the infection can return. The TB bacteria may become resistant to the original medication. You may then have to be put on second-line drugs for multidrug-resistant TB. Those medications are even more unpleasant to take.

Adult diapers

Q. I am 87 years old. At night, sometimes I cannot get out of bed quickly enough and I wet the bed. My caretakers shout at me in the morning.

Adult diapers are now freely available in medical shops. They can also be ordered online. You could wear them at night. That way you will not wet the bed.

Injured toe

Q. I hit my toe on the door. The CT scan showed a small hairline crack. The surgeon just taped  the toe with the adjacent one.

This is called “buddy taping” and usually is all that is required. If it is very painful, paracetamol and NSAIDs may be used.

The writer is a paediatrician with a family practice at Vellore and the author of Staying Healthy in Modern India. If you have any questions on health issues please write to yourhealthgm@yahoo.co.in



Advertisement
Advertisement
Advertisement
 
 
 
Copyright © 2020 The Telegraph. All rights reserved.